CBS Adds New Dramas, Ties With Fox For Critical C3 Ratings

Les-Moonves-A2With the season nearly complete, CBS has moved into a virtual dead heat with Fox in the ratings that matter most to advertisers: C3 ratings among 18-49 viewers.

Kelly Kahl, senior executive vice president for CBS Primetime, said at the network's upfront press conference that CBS was actually tied with Fox a week ago -- but now down a tenth. Fox is at a 2.5 Nielsen 18-49 C3 rating; CBS is at a 2.4 number. C3 ratings are commercial ratings plus three days of time-shifted viewing.

But the network is now much closer to Fox in this measurement than a year ago. Plus, Les Moonves, president and chief executive officer of CBS Corp., reiterated that CBS is the only major network to win year-to-year in 25-54 and 18-49 viewers.

Looking forward to possible other possible metric changes, CBS did not have a specific position about a push to a C7 number -- which Ted Harbert, NBC Universal senior executive, touted on Monday. According to some estimates, moving to C7 would seem to add some 5% to 10% in additional ratings points.

Jo Ann Ross, president of advertising sales of CBS, says any changes in the system would typically come -- as they have in the past -- from the advertisers/media agencies: "It depends on what the client wants." She adds that there are still some advertisers currently on the CBS roster that don't have C3 guarantees; one marketer even has an older live program rating guarantee.

Concerning the upfront marketplace, Ross says it seems "similar to the marketplace of a year ago." Estimates are that the upfront market will rise in pricing -- around mid-single digits, but perhaps not as strong as the double-digit price gains of a year ago.

With much good news, CBS -- as in recent years -- needs only to make a few program changes to its schedule for the fall: three new dramas and one new comedy.

Perhaps its biggest change comes on Thursday where "Two and a Half Men" will run on Thursday at 8:30 p.m. after "Big Bang Theory." "Men" had been a longtime leader for CBS on Monday nights for its comedy block. Later on Thursday, at 10 p.m., CBS will start up "Elementary," a modern-day Sherlock Holmes-drama featuring Jonny Lee Miller and Lucy Liu, playing his partner Dr. Joan Watson.

Shuffling its strong Monday night comedies, CBS adds "Partners," a new relationship comedy, starring David Krumholtz ("Numbers") running at 8:30 p.m. after "How I Met Your Mother." Strong rookie show "2 Broke Girls" now moves up to take the "Two and a Half Men" 9 p.m. time slot.

Tuesday night brings "Vegas" at 10 p.m. after the usual double bill of "NCIS" and "NCIS: Los Angeles." This new 1960s-style drama features Dennis Quaid and Michael Chiklis. "Made In Jersey," a new female legal drama, will run on Fridays at 9 p.m.

Why did "CSI: Miami" leave the schedule where "CSI: NY" remains? "It was a jump ball," says Nina Tassler, president of entertainment for CBS. She says it came down to keeping as much of CBS' schedule intact as possible. "The Mentalist" moves to Sunday night from Thursday night at 10 p.m.

Tassler says CBS' strategy continues to be the same: "We want to make big hit shows. We don't get confused. We don't get sidetracked. Our philosophy is that we introduce stories that have great characters and great relationships."

CBS 2012-2013 PRIME-TIME SCHEDULE

(N=New, NT=New Time, all times ET/PT)

MONDAY

8:00-8:30 p.m        "How I Met Your Mother"

8:30-9:00 p.m.       "Partners" (N)

9:00-9:30 p.m.       "2 Broke Girls" (NT)

9:30-10:00 p.m.     "Mike & Molly"

10:00-11:00 p.m.   "Hawaii Five-O"

TUESDAY

8:00-9:00 p.m.       "NCIS"

9:00-10:00 p.m.     "NCIS: Los Angeles"

10:00-11:00 p.m.   "Vegas" (N)

WEDNESDAY

8:00-9:00 p.m.       "Survivor"

9:00-10:00 p.m.     "Criminal Minds"

10:00-11:00 p.m.   "CSI: Crime Scene Investigation"

THURSDAY

8:00-8:30 p.m.       "The Big Bang Theory"

8:30-9:00 p.m.       "Two and a Half Men"(NT)

9:00-10:00 p.m.     "Person of Interest"

10:00-11:00 p.m.   "Elementary"(N)

FRIDAY

8:00-9:00 p.m.      "CSI:NY (NT)

9:00-10:00 p.m.    "Made in Jersey"(N)

10:00-11:00 p.m.  "Blue Bloods"

SATURDAY

8:00-9:00 p.m.      "Crimetime Saturday"

9:00-10:00 p.m.    "Crimetime Saturday"

10:00-11:00 p.m.  "48 Hours Mystery"

SUNDAY

7:00-8:00 p.m.      "60 Minutes"

8:00-9:00 p.m.      "The Amazing Race"

9:00-10:00 p.m.    "The Good Wife"

10:00-11:00 p.m.  "The Mentalist" (NT)

Recommend (1)